Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 34, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 17, 2003, 7:47 PM EDT for Suffolk County, New York. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2003, 7:47 PM EDT (23:47 UTC)
- Expired
- Aug 17, 2003, 9:15 PM EDT
- In force
- 88 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 172349 FFWOKX NYC103-180115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 747 PM EDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK * UNTIL 915 PM EDT * AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE NORTH FORK OF LONG ISLAND. THIS AREA SAW TWO TO THREE INCHES OF RAIN THIS MORNING...SO ANY ADDITIONAL HEAVY RAIN WILL CAUSE FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4097 7261 4112 7225 4120 7233 EKSTER
1 follow-up statement
000 WGUS71 KOKX 180058 FFSOKX NYC103-180130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE UPTON NY 856 PM EDT SUN AUG 17 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 915 PM EDT FOR NORTHEASTERN SUFFOLK COUNTY HAS BEEN CANCELLED... THE HEAVY RAIN SHOWERS OVER THE NORTH FORK OF LONG ISLAND HAVE TAPERED OFF TO A STEADY LIGHT RAIN. AS SUCH...FLASH FLOODING IS NO LONGER A THREAT. SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 4115 7232 4103 7239 4093 7262 4106 7254 EKSTER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:04 PM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 17, 4:04 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 404 PM EDT SUN AUG 17 2003 .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AGAIN ACROSS THE CWA. ONE BATCH IS SLOWLY PULLING AWAY FROM SOUTHWESTERN SUFFOLK COUNTY...SOUTHEASTERN NASSAU COUNTY...AND THE BARRIER BEACHES...AS A SURFACE COLD-FRONT AND ASSOCIATED WAVE DRIFT FURTHER SOUTH OF THE CWA. OTHER SHOWERS AND THUNDERSTORMS ARE DEVELOPING NORTH AND WEST OF NEW YORK CITY...INDUCED BY AN UPPER TROUGH SITTING OVER THE NORTHEAST WITH A MID-LEVEL VORTICITY SWINGING SOUTH AND EAST AROUND THE BASE THROUGH CENTRAL NEW YORK STATE AND NORTHEAST PENNSYLVANIA. THESE SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND SLOWLY MOVE EAST OVER THE REMAINDER OF THE CWA. THE ACTIVITY WILL TAPER OFF BY AROUND MIDNIGHT....WHEN THE MID-LEVEL VORTICITY SWINGS EAST OF THE AREA AND THE ENERGY FROM DAYTIME HEATING IS LOST. THE UPPER TROUGH WILL SLOWLY MOVE EAST ACROSS THE AREA TOMORROW. WITH ANOTHER WEAKER MID-LEVEL VORTICITY SWINGING AROUND THE BASE OF THE TROUGH...DAYTIME HEATING...AND DECENT LOW AND MID LEVEL MOISTURE...THE CWA COULD SEE A SLIGHT CHANCE OF SOME SOME SHOWERS AND THUNDERSTORMS...ESPECIALLY NORTH AND WEST OF NEW YORK CITY FOR TOMORROW AFTERNOON. THE UPPER TROUGH WILL SLIDE EAST OF THE AREA MONDAY NIGHT...WITH A HIGH PRESSURE RIDGE BUILDING INTO THE AREA. A MODERATING CANADIAN SURFACE HIGH WILL BRING DRIER AND SEASONABLE WEATHER FOR TUESDAY. MID-RANGE...WHILE THE MODELS ARE HINTING THAT THE MEAN MID AND UPPER LEVEL LONGWAVE PATTERN WILL REMAIN TROUGHY...SURFACE BASED HIGH PRESSURE SHOULD REMAIN IN CONTROL. THIS SHOULD PROVIDE ENOUGH SUBSIDENCE TO KEEP US DRY...AND PRODUCE A FAIR AMOUNT OF SUNSHINE DURING THE MIDDLE OF THE WEEK. AS THE WEEKEND APPROACHES...A COLD FRONT WILL APPROACH THE REGION. I WILL GO WITH TIMING SLOWER THAN THE 12Z GFS MODEL...AS PER RECENT TREND. THEREFORE...LOW CHANCE POPS WILL BE FORECAST FOR FRIDAY AND SATURDAY...BEFORE A COOLER AND DRIER AIRMASS BEGINS TO ADVECT IN ON SUNDAY. && .AVIATION...MVFR IN SCATTERED LATE DAY/EARLY EVENING CONVECTION...AND ALSO LATE NIGHT FOG AT KISP/KGON WHICH RECEIVED MORE SUBSTANTIAL RAINFALL EARLIER TODAY. OTHERWISE VFR NEXT 24 HOURS. && .MARINE...QUIET NEXT 5 DAYS. OCEAN SEAS COULD BUILD UP TO 4 FT WELL OFFSHORE MON AND MON NIGHT IN NE FLOW BEHIND DEPARTING FRONTAL WAVE...THEN AGAIN FROM TUE NIGHT-WED NIGHT IN WESTERLY FLOW AROUND HIGH PRES PASSING TO OUR S. && .EQUIPMENT...KOKX RADAR IS BACK IN SERVICE. HOWEVER...KOKX UPPER AIR IS OUT OF SERVICE...AND NO SOUNDING DATA WILL BE AVAILABLE UNTIL AT LEAST MONDAY EVENING. && .HYDRO...SLOW MOVING SCATTERED SHOWERS/TSTMS OVER THE CWA COULD PRODUCE 1/2 TO 1 INCH OF RAIN LOCALLY THROUGH AROUND MIDNIGHT... ESPECIALLY OVER THE LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY...AND SOUTHWESTERN CONNECTICUT. SHOWERS/TSTMS FOR TOMORROW WILL BE MUCH LESS NUMEROUS...BUT STILL COULD PRODUCE LOCALLY HEAVY RAINS. && .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 17, 4:25 AM EDT, 15 hours 22 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-180930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 425 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER SOUTHEASTERN SUFFOLK COUNTY NEW YORK...WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY THIS MORNING. THERE IS A CHANCE OF MORE SCATTERED THUNDERSTORMS AND SHOWERS THIS AFTERNOON...SOME OF WHICH MAY PRODUCE HEAVY RAIN. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 17, 4:44 PM EDT, 3 hours 3 minutes before
NJZ006-NYZ074-075-172145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 444 PM EDT SUN AUG 17 2003 AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF STRONG THUNDERSTORMS OVER STATEN ISLAND...MOVING EAST AT 25 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... BENSONHURST...BAY RIDGE...VERRAZANO-NARROWS BRIDGE AROUND 450 PM... FLATBUSH...CONEY ISLAND AROUND 455 PM... WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. EKSTER
Local storm report, Aug 17, 5:11 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
511 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM GOLDENS BRIDGE NY .75 INCH HAIL
08/17/03 WESTCHESTER REPORTED BY
SPOTTERS
SRLocal storm report, Aug 17, 5:11 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO FORMAT...
NATIONAL WEATHER SERVICE NEW YORK NY
511 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM GOLDENS BRIDGE NY .75 INCH HAIL
08/17/03 WESTCHESTER REPORTED BY SPOTTERS
SRThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:14 PM EDT | Special Marine Warning | OKX | 61 min | |
| Aug 17, 12:48 AM EDT | Special Marine Warning | OKX | 57 min | |
| Aug 17, 12:48 AM EDT | Special Marine Warning | OKX | 57 min | |
| Aug 17, 3:26 AM EDT | Flash Flood Warning | OKX | Suffolk | 4 hr |
| Aug 17, 8:00 AM EDT | Flash Flood Warning | OKX | Suffolk | 4 hr |
| Aug 17, 4:17 PM EDT | Flash Flood Warning | OKX | Orange, Putnam | 118 min |
| Aug 17, 4:29 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 61 min |
| Aug 17, 4:48 PM EDT | Special Marine Warning | OKX | 42 min | |
| Aug 17, 4:51 PM EDT | Flash Flood Warning | OKX | Westchester | 114 min |
| Aug 17, 5:42 PM EDT | Special Marine Warning | OKX | 93 min | |
| Aug 17, 5:48 PM EDT | Flash Flood Warning | OKX | Bronx, New York | 117 min |
| Aug 17, 6:04 PM EDT | Special Marine Warning | OKX | 86 min | |
| Aug 17, 6:19 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 56 min |
| Aug 17, 6:25 PM EDT | Flash Flood Warning | OKX | Richmond | 95 min |
| Aug 17, 6:57 PM EDT | Special Marine Warning | OKX | 63 min | |
| Aug 17, 6:58 PM EDT | Special Marine Warning | OKX | 77 min | |
| Aug 17, 7:19 PM EDT | Special Marine Warning | OKX | 56 min | |
| Aug 17, 7:54 PM EDT | Special Marine Warning | OKX | 66 min | |
| Aug 17, 7:54 PM EDT | Special Marine Warning | OKX | 66 min |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.